Home >  Blog >  Dealing With Taste Changes Caused by Chemotherapy

Dealing With Taste Changes Caused by Chemotherapy

Posted by Geoff Beaty on 3 July 2021
Dealing With Taste Changes Caused by Chemotherapy

Rest assured that you are not the only person to experience this about half of people on chemo do!

Some chemotherapy drugs are more notorious for causing this side effect than others. Nitrogen mustard, vincristine, cisplatin, and cyclophosphamide are ones that are often listed.

How to Cope
There are several things you can do to try to offset or mask the metallic taste you may be experiencing because of chemotherapy:

Avoid eating for two to three hours after receiving chemotherapy.

Drink acidic drinks like home-made lemonade or limeade (lemon or lime juice with spakling mineral water). While this can help with the metallic taste, you need to avoid these drinks if you have mouth sores, and they may be irritating if you are experiencing dry mouth.

Use plastic utensils instead of metal ones. Keep metal out of your mouth. You may want to buy high-quality plastic utensils that feel better in your mouth.

Cook with strong herbs and spices that will help cover up the metallic taste.

Use sauces like home-made teriyaki. These high-flavor sauces for meat and vegetables can mask the off-tastes.

Suck on zinc lozanges. This can help between meals.

Chew ice: having frozen electrolites handy between meals can be a good tactic.

Solutions Vary From Person to Person

Remember that no two people are the same. Some people find that a blander diet decreases the metallic taste, while others need lots of sauces and spices to mask it.

For some, red meat tastes very metallic and others find it more strong in chicken. You have to experiment with food to discover what works for you. What may work for one person may not work for another.

Is Prevention Possible?
Unfortunately, there is not much your doctor can to do prevent taste changes caused by chemotherapy. Even so, it is very important that you let your doctor know about any side effects of treatment you are experiencing, even this one that is common and even expected.

When you are experiencing unpleasant flavors you may eat less and develop an aversion to certain foods or to eating altogether. This can cause weight loss and even malnutrition. It can also lead to avoiding meals with family and friends, which are otherwise good for social support. This will further weaken your body and make treatment and recovery more difficult. Use the tactics listed so you can continue to eat a healthy variety of foods while you are undergoing treatment.

Talk to us! We are here to help!

Author:Geoff Beaty
Tags:NewsCancerchemotherapy side effectsTaste Changes

Associations

  • The Institute for Functional Medicine
  • Society for Integrative Oncology
  • American Society of Clinical Oncology
  • Australasian Integrative Medicine Association
  • Naturopaths and Herbalists Association of Australia